Arkansas, 2012

Wildfire in Arkansas, March 6, 2012

March 6, 2012 · NWS LZK · 1 event in 1 county or zone

A recent lack of rainfall, low humidities and gusty winds made conditions favorable for wildfires late in early March. 5 miles east of Viola in Fulton County burned 285 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A recent lack of rainfall, low humidities and gusty winds made conditions favorable for wildfires late in early March. On the 6th, a wildfire 1.5 miles east of Viola in Fulton County burned 285 acres. One house was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 6, 5:56 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 6, 5:56 AM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
556 AM CST TUE MAR 6 2012

.AVIATION...
WIDESPREAD VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH
ONLY HIGH LEVEL MOISTURE EXPECTED. WINDS WILL INCREASE THIS
MORNING FROM THE SOUTH AS LOW PRESSURE DEVELOPS TO THE WEST. SOUTH
WINDS WILL INCREASE TO 15 TO 25 MPH ON THE SURFACE AND UP TO 40
MPH AT 2000 FEET. MOISTURE WILL BEGIN TO INCREASE SIGNIFICANTLY
BEYOND THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 420 AM CST TUE MAR 6 2012/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

MAIN FCST CONCERNS WL BE WINDS/FIRE WX CONDS TODAY...THEN RAIN CHCS
AND QPF DURG THE LATTER HALF OF THE PD.

SFC HIGH WAS LOCATED OVR THE SERN STATES EARLY THIS MRNG...RESULTING
IN A SELY WIND FLOW ACRS THE REGION. DVLP SFC LOW OVR THE WRN PLAINS
WL PRODUCE GUSTY S/SELY SFC WINDS LATER TODAY ACRS AR. WL POST A
LAKE WIND ADVY FM LATE THIS MRNG THRU THE AFTN HRS. SUFFICIENT LOW
LVL MIXING WL PRODUCE LOW RH VALUES THIS AFTN...RAISING FIRE WX
POTENTIAL. /REFER TO FIRE WX DISC BELOW/

MEANWHILE...AN UPR LVL TROF ALONG THE W COAST WL MOVE ASHORE OVR THE
NEXT 24 HRS. THIS FEATURE WL EVENTUALLY SPLIT AND A CUTOFF LOW WL
FORM AND MEANDER OVR THE SWRN STATES DURG THE LATTER HALF OF THE
WORK WEEK. MODELS ARE CONTG TO HAVE DIFFICULTY WITH THIS FEATURE...
BUT EXPECT BETTER AGREEMENT OVR TIME AS THE STORM BCMS SAMPLED BY
THE UPR AIR NETWORK. WL CONT TO FOLLOW CLOSER TO THE SLOWER
ECMWF/GEM MODEL SOLUTIONS FOR THIS FCST.

PERSISTENT SLY FLOW WED AND THU WL BRING INCRSG LOW LVL MOISTURE AND
WARMER AIR NWS INTO THE MID SOUTH. CLOUDS WL BE IN THE INCRS TNGT
AND WED. KEPT THE FCST DRY THRU WED...ALTHOUGH A FEW SHRA/TSRA
CANNOT BE RULED OUT OVR WRN AR.

MEANWHILE...A SLOW MOVING CDFNT WL DROP SWD INTO AR THU AND FRI.
SHRA AND TSRA CHCS WL BE ON THE INCRS AS THE FNT ENCOUNTERS THE
DEEPER MOISTURE IN PLACE. RAIN CHCS WL ALSO BE ENHANCED BY A SERIES
OF UPR LVL IMPULSES THAT WL EJECT FM THE UPR LOW OVR THE SWRN STATES
AND INTERACT WITH THE FNTL BNDRY. CONTD TO MENTION LOCALLY HVY
RAINFALL THU INTO FRI...WITH QPF AMTS OF 1 TO 3 INCHES EXPECTED OVR
THE FA. THE AXIS OF HEAVIEST RAINFALL WL LIKELY CHG SOMEWHAT IN THE
NEXT FEW DAYS...DEPENDING ON THE EVENTUAL LOCATION OF THE FNTL BNDRY.

THE FNT WL SAG FURTHER SWD TO NEAR THE LA BRDR REGION BY FRI AND FRI
NGT...WITH RAIN CHCS DIMINISHING OVR MOST AREAS. THE AFOREMENTIONED
UPR LOW WL BEGIN TO MOVE EWD HEADING INTO THE WEEKEND...WITH
UNSETTLED CONDS PERSISTING OVR THE MID SOUTH.

LONG TERM...SATURDAY THROUGH MONDAY

MEDIUM RANGE MODELS REMAIN IN LESS THAN FAVORABLE AGREEMENT THIS
MORNING BUT DO AGREE THAT CONDITIONS LIKELY TO REMAIN UNSETTLED
ACROSS THE STATE. GFS SOLUTION IS MUCH FASTER LIFTING THE RAIN MAKER
IN THE SHORT TERM PERIOD OUT VERSUS THE MAJORITY OF THE OTHER MODELS
AND POSSIBLY OVERDONE. WITH BLOCKY PATTERN IN PLACE...GFS LIKELY ON
THE FAST SIDE AND WILL LEAN MORE TOWARDS THE ECMWF THIS MORNING.

PERIOD INITIATES WITH UPPER LOW OVER THE FOUR CORNERS AND BOUNDARY
REMAINING STRETCHED OUT ACROSS NORTHERN LOUISIANA/SOUTHERN ARKANSAS.
SYSTEM EVOLVES INTO AN OPEN TROUGH AND LIFTS INTO THE UPPER MIDWEST
THROUGH THE WEEKEND AS ANOTHER SURGE OF MOISTURE SPREADS OVER THE
STATE. WILL RAISE POPS SOMEWHAT THROUGH THE WEEKEND BUT KEEP THEM IN
THE HIGH SCATTERED CATEGORY FOR NOW JUST IN CASE GFS DOES COME BACK
INTO PLAY. SYSTEM FINALLY PUSHES THROUGH LATE SUNDAY WITH PRECIP
ENDING FROM WEST TO EAST.

MODELS THEN FLIP AGAIN ON MONDAY WITH GFS GENERATING LOW PRESSURE
OFF THE TEXAS GULF COAST WITH ECMWF REMAINS DRY. WILL HOLD OFF ON
ADDING ANY PRECIPITATION BACK INTO THE GRIDS/ZONES FOR NOW. WITH
ADDED PRECIP AND CLOUDS...WILL HAVE TO LOWER TEMPS ON SATURDAY AND
TO A LESSER EXTENT SUNDAY. READINGS SHOULD REBOUND NICELY FOR MONDAY.

FIRE WEATHER...
RED FLAG WARNINGS WILL BE ISSUED FOR THE MAJORITY OF THE FORECAST
AREA TODAY. WITH VERY DRY CONDITIONS OF LATE...MOISTURE IS BELOW THE
CRITICAL THRESHOLD FOR THE 10 HOUR FUELS. THESE DRY FUELS...WHEN
COMBINED WITH 20 FOOT WINDS GREATER THAN 15 MPH AND MINIMUM RELATIVE
HUMIDITY IN THE LOWER 20S...WILL RESULT IN RAPID FIRE SPREAD AND
CONTROL PROBLEMS SHOULD ANY FIRES START.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     71  53  68  57 /   0   0  10  40
CAMDEN AR         77  52  73  61 /   0   0  10  30
HARRISON AR       73  54  67  57 /   0   0  10  50
HOT SPRINGS AR    75  53  70  61 /   0   0  10  40
LITTLE ROCK   AR  74  55  71  57 /   0   0  10  40
MONTICELLO AR     74  54  73  59 /   0   0  10  20
MOUNT IDA AR      75  53  69  60 /   0   0  10  50
MOUNTAIN HOME AR  74  52  68  56 /   0   0  10  50
NEWPORT AR        71  53  69  59 /   0   0  10  30
PINE BLUFF AR     74  52  72  58 /   0   0  10  30
RUSSELLVILLE AR   74  50  69  56 /   0   0  10  50
SEARCY AR         72  49  70  56 /   0   0  10  40
STUTTGART AR      73  52  72  57 /   0   0  10  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR ARKANSAS-BAXTER-BOONE-CLEBURNE-CONWAY-FAULKNER-FULTON-
GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-
JOHNSON-LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-PERRY-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-
CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-
HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-
LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-
POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL.

&&

SHORT TERM...44 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Mar 6, 5:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST TUE MAR 6 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071200-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE DIFFERENCE IN PRESSURE BETWEEN HIGH PRESSURE TO THE EAST AND
DEVELOPING LOW PRESSURE TO THE WEST WILL RESULT IN A BREEZY DAY
ACROSS THE NATURAL STATE TODAY. THE RESULT WILL BE SOUTH WINDS
BETWEEN 15 AND 25 MPH WITH GUSTS IN EXCESS OF 30 MPH AT TIMES. AS
SUCH...A LAKE WIND ADVISORY IS IN EFFECT FROM 9 AM TO 6 PM TODAY FOR
THE ENTIRE FORECAST AREA.

THE BREEZY CONDITIONS WILL ALSO RESULT IN AN INCREASED FIRE DANGER.
THE COMBINATION OF THE GUSTY WINDS...LOW AFTERNOON HUMIDITY AND
OVERALL DRY CONDITIONS HAVE PROMPTED THE ISSUANCE OF A RED FLAG
WARNING FROM 9 AM TO 6 PM ACROSS THE CENTRAL AND NORTHERN PARTS OF
THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE AFOREMENTIONED STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL
HEAD TOWARD THE REGION FROM THE NORTHWEST...BUT WILL ENCOUNTER
STRONG HIGH PRESSURE. THIS WILL SLOW THE PROGRESSION OF THE FRONT
INTO THE SOUTHERN PLAINS AND INCREASE THE CHANCES FOR RAIN.

THIS SLUGGISH FRONT...SURROUNDED BY ABUNDANT MOISTURE...WILL RESULT
IN GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS...ALONG WITH THE
POSSIBILITY OF HEAVY RAIN.

THERE IS INCREASING CONFIDENCE THAT THIS WEATHER SYSTEM AND THE
UPPER WEATHER PATTERN WILL SLOW OVER THE SOUTHERN PLAINS... SETTING
UP A POSSIBLE HEAVY RAIN SITUATION. IF CONDITIONS COME TOGETHER THE
RAIN MAY LAST WELL INTO THE WEEKEND...WHICH COULD BRING FROM 1 TO 3
INCHES OF RAIN TO MUCH OF ARKANSAS...AND ISOLATED LOCATIONS OF 2 TO
4 INCHES POSSIBLE WITH LOCALLY HEAVIER AMOUNTS. THIS SCENARIO WILL
CONTINUE TO BE MONITORED CLOSELY IN THE COMING DAYS DUE TO THE
POTENTIAL OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fulton

When
March 6, 11:00 AM CST to 5:45 PM CST
Where
Fulton forecast zone
Reported by
Park/Forest Service
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359921.